Hail, Franklin
- When
- April 9, 4:10 AM CST
- Where
- Franklin County, Villa Ridge
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.470, -90.900
Strong to severe storms developed as a storm system moved through the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Strong to severe storms developed as a storm system moved through the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 9, 3:27 AM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
427 AM CDT SAT APR 9 2011
.DISCUSSION...
/427 AM CDT SAT APR 9 2011/
LO LEVEL JET AND THE WAA IT BRINGS HAS RESULTED IN SCT TSRA
BREAKING OUT ACROSS THE FA EARLY THIS MORNING. MUCH OF THE
CONVECTION IS ELEVATED IN NATURE...BEING N OF A FRONTAL BOUNDARY
THAT IS GRADUALLY BECOMING A WRMFNT AS IT SHOULD MAKE A PUSH N
SOON. THIS FRONTAL BOUNDARY IS DRAPED JUST S OF INTERSTATE 70 IN
MO. LO LEVEL JET IS EXPECTED TO VEER WITH TIME...SHUNTING THE WAA
FARTHER S AND E...AND SO THE CONVECTION AFFECTING THE CNTRL AND
SRN FA SHOULD EXIT TO THE SE. IN THE NRN AND CNTRL FA...THIS HAS
BEEN MAINTAINED BY A MCV THAT DEVELOPED WITH THE INITIAL ROUND OF
CONVECTION OVER KS LAST EVENING AND IS DRIFTING TO THE E...AND
THIS IS WHERE THIS CONVECTION SHOULD EXIT. THE CNTRL FA IS
RECEIVING LIFT FROM BOTH THE MCV AND THE LO LEVEL JET/WAA REGIME.
A FEW STORMS MAY CONTAIN LARGE HAIL EARLY THIS MORNING...WITH A
LESSER GUSTY WIND THREAT FOR THE ACTIVITY IN THE FAR SRN FA. ALL
PCPN SHOULD COME TO AN END BY LATE MORNING AS WRMFNT MAKES A
DEFINITIVE PUSH TO THE N.
BY THIS AFTERNOON...ENTIRE FA SHOULD BE IN THE WARM SECTOR AND
THERE IT WILL REMAIN THRU SUNDAY AFTERNOON. THIS WILL RESULT IN
UNSEASONABLY WARM AIR AND THREATEN RECORD HIGHS FOR BOTH TODAY AND
SUNDAY...ALTHOUGH IT SHOULD FALL SHORT. SEE RECORD HIGHS IN THE
CLIMATE SECTION OF THIS PRODUCT.
AFTER A DRY NIGHT TONIGHT...RAIN CHCS WILL BEGIN TO RAMP UP ON
SUNDAY...ALTHOUGH KEPT IT NO HIGHER THAN CHC CATEGORY...RESERVING
THE LIKELYS TO SUNDAY NIGHT. A FEW STORMS MAY BREAK OUT SUNDAY
MORNING ON THE NOSE OF A 65KT JET...BUT BELIEVE THE MAIN SHOW WILL
WAIT UNTIL LATE SUNDAY AFTERNOON WITH THE PRE-FRONTAL TROF AHEAD
OF THE CDFNT. MODELS HAVE HAD A HARD TIME GETTING THE TIMING DOWN
WITH THIS FEATURE...BUT HAVE COME INTO MUCH BETTER AGREEMENT
TONIGHT WITH THE FASTER GFS A BIT SLOWER AND SLOWER NAM A BIT
FASTER...SUPPORTING THE COMPROMISE SOLUTION WHICH WAS USED 24HRS
AGO. SEVERE STORMS ARE STILL EXPECTED WITH THE OUTBREAK LATE
SUNDAY AND SUNDAY NIGHT WITH FAVORABLE SHEAR...A STRONG MID LEVEL
IMPULSE...AND WELL DEFINED TROF OR CDFNT SWINGING THRU A
MODERATELY MOIST AND UNSTABLE AIRMASS.
MOST OF THE SEVERE THREAT SHOULD BE BEFORE MIDNIGHT...WITH
LEFTOVER CONVECTION EXITING MONDAY MORNING WITH PASSAGE OF MID
LEVEL TROF. WRAPAROUND PCPN SHOULD REMAIN TO THE N GIVEN LACK OF A
CLOSED SYSTEM AND TRANSLATION TO THE NE.
QUIET WX WILL THEN SETTLE IN FOR TUESDAY AND WEDNESDAY BEFORE
ANOTHER ROUND OF UNSETTLED WX FOR LATE WEEK.
TES
&&
.AVIATION...
/1145 PM CDT FRI APR 8 2011/
PRIMARY CONCERN CONTINUES TO BE THUNDERSTORMS FOR THE OVERNIGHT
PERIOD. THINK THERE WILL BE TWO MAIN BATCHES OF STORMS. CURRENT
AREA OF STORMS OVER NORTH CENTRAL/NORTHWEST MISSOURI WILL CONTINUE
TO SPREAD SLOWLY EASTWARD INTO NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS THROUGH THE OVERNIGHT...GRADUALLY MOVING NORTH OF THE
AREA AND WEAKENING. A SECOND AREA OF STORMS MAY DEVELOP SOMEWHERE
OVER SOUTHERN OR CENTRAL MISSOURI LATER TONIGHT AND MOVE EASTWARD
AS THE LOW LEVEL JET VEERS FROM A SOUTHWEST TO A WESTERLY
DIRECTION. NOT REALLY CONFIDENT ENOUGH TO BUMP UP TO TEMPO AT ANY
OF THE TAF SITES EXCEPT KUIN WHERE RAIN IS ALREADY WITHIN 20-25
MILES. ELSEWHERE AND OTHERWISE...VFR CONDITIONS WILL PREVAIL
OUTSIDE OF ACTIVE CONVECTION. WINDS WILL TURN TO THE SOUTH
SATURDAY MORNING AS THE WARM FRONT MOVES NORTH OF THE AREA.
SPECIFICS FOR KSTL...STILL THINKING ANOTHER COMPLEX OF
THUNDERSTORMS WILL FORM SOUTHWEST OF THE TERMINAL LATER TONIGHT AS
THE LOW LEVEL JET VEERS FROM A SOUTHWEST TO A WESTERLY DIRECTION.
NOT YET CERTAIN WHETHER OR NOT THESE STORMS WILL GET CLOSE ENOUGH
TO LAMBERT TO WARRANT INCLUSION IN A TEMPO OR PREVAILING GROUP.
HOWEVER...PREVAILING CONDITIONS SHOULD BE VFR WITH LIGHT EAST-
SOUTHEAST WINDS TURNING TO THE SOUTH AS THE FRONT MOVES WELL NORTH
OF THE TERMINAL IN THE MORNING.
CARNEY
&&
.CLIMATE...
RECORD HIGH TEMPERATURES THIS WEEKEND
SATURDAY SUNDAY
SAINT LOUIS (KSTL) 91/2001 93/1930
COLUMBIA (KCOU) 90/1905 93/1930
QUINCY (KUIN) 85/2001 92/1930
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 400 AM CDT SAT APR 9 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-101200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 400 AM CDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS MORNING ACROSS THE AREA...ESPECIALLY FOR AREAS IN SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI. SOME STORMS MAY BE SEVERE...CAPABLE OF LARGE HAIL. GUSTY WINDS MAY ALSO OCCUR FOR AREAS IN SOUTHEAST MISSOURI. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE LIKELY FROM SUNDAY AFTERNOON THROUGH SUNDAY NIGHT AS A STRONG COLD FRONT PUSHES THROUGH. SOME SEVERE STORMS CAN BE EXPECTED. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FROM WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS MORNING. TES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
225 AM CDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM HAIL N QUINCY 39.93N 91.39W
04/09/2011 E0.25 INCH ADAMS IL TRAINED SPOTTER
NEAR THE INTERSECTION OF US HWY 24 AND IL HWY 96
&&
MILLERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 347 AM CDT SAT APR 9 2011 ILZ059-060-090900- MACOUPIN IL-MONTGOMERY IL- 347 AM CDT SAT APR 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MACOUPIN AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL 400 AM CDT... AT 344 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GIRARD...OR NEAR VIRDEN...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FARMERSVILLE... WHITE OAK... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TILLY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
355 AM CDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM HAIL VIRDEN 39.50N 89.77W
04/09/2011 E1.50 INCH MACOUPIN IL TRAINED SPOTTER
&&
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
446 AM CDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM TSTM WND GST ST. PETERS 38.78N 90.61W
04/09/2011 E55 MPH ST. CHARLES MO TRAINED SPOTTER
ON O FALLON AND ST. PETERS CITY LIMIT LINE ONE HALF
MILE SOUTH 0F I-70 NEAR T.R. HUGHES EXIT
0435 AM HAIL ST. PETERS 38.78N 90.61W
04/09/2011 E0.25 INCH ST. CHARLES MO TRAINED SPOTTER
ON O FALLON AND ST. PETERS CITY LIMIT LINE ONE HALF
MILE SOUTH 0F I-70 NEAR T.R. HUGHES EXIT
&&
MILLERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 446 AM CDT SAT APR 9 2011 ILZ059-099-100-MOZ061-063-091045- JERSEY IL-MACOUPIN IL-MADISON IL-ST. CHARLES MO-ST. LOUIS MO- 446 AM CDT SAT APR 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ST. CHARLES...NORTHERN ST. LOUIS...SOUTHERN MACOUPIN...JERSEY AND NORTHWESTERN MADISON COUNTIES UNTIL 545 AM CDT... AT 444 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JERSEYVILLE TO ST. CHARLES...AND MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... BRIDGETON... ST. ANN... WOODSON TERRACE... HAZELWOOD... BERKELEY... KINLOCH... FLORISSANT... FERGUSON... DELLWOOD... BLACK JACK... SPANISH LAKE... GODFREY... ALTON... CARLINVILLE... WOOD RIVER... BETHALTO... GILLESPIE... ELSAH... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TILLY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
452 AM CDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM HAIL HARVESTER 38.75N 90.58W
04/09/2011 E0.70 INCH ST. CHARLES MO NWS EMPLOYEE
&&
TESThe St Louis radar (KLSX), 32 km away, was scanning. The volume nearest the first event began at 10:07 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301386, 301387.